Welcome to my little ol' blog. I'll be upfront about it: I don't blog very often any more. If you found your way here because you read my book "Trailer Life," have a gander! But it's easier to keep up with me on Instagram or on my Facebook page. I have this long, drawn out theory on why I'm a terrible blogger, but that is a story for another day. Enjoy the ramblings of my life from the last 8 years or so.

Tuesday, April 7, 2015

I Don't Do Drugs, but I Think I Was High Once: That Belladonna Goes WHERE?

Dear Mom,

Do not be alarmed by this story. You know I do not partake of that which would alter my mind.


But hey, this one time, I think I was high on drugs. Let me tell you about it.

You may realize that I am female. Therefore, I have female parts. These parts have given me considerable cause for concern and have required some procedures to set my organs straight. It was during one of these procedures that I think I was high.

I got to stay awake for the procedure, but had to take various medicines to help me relax and not feel as much pain. I was prescribed several things to take, and several things to bring with me to the procedure. One of the medicines was a little pill that I should have taken prior to everything else to prevent me from puking, but I didn't know that at the time. One of the other medicines was a special suppository.

Yes, a suppository. Like, the thing that grosses me out beyond belief in it's regular everyday application. To all nurses and caretakers world wide, I salute you!

My suppository was not for that typical problem, though. Mine was indeed "special." It had a combination of drugs in it, and the most prevalent one that I can recall was "belladonna." When I got into my little procedure room and was dressed in all manner of paper shirts and paper "skirting," the nurse had me turn on my side and she inserted the suppository. I was mortified the whole time, including when she told me I had a cute little butt. (Mortified, but hey...a cute little butt? No one ever in my life has said that, so I'll take it.) I didn't feel a thing so the damage was much more psychological than physical. And no, the suppository didn't do what normal suppositories do, because it was "special."

I realized how special the suppository was about 30 minutes later, when in the middle of the procedure, with my feet in stirrups, I got the giggles. Prior to this I was watching the little TV screen which showed what the doctor was doing inside my body. It was all very fascinating. And then it happened. I just started giggling uncontrollably. My doctor, who looks a lot like Dean Cain, asked me to hold still. I said "okay" and started giggling even harder. He said, "Karrie, I really need you to hold still."

I lost it. I just started laughing so hard. This doctor had known me since I was in my early 20's, had seen me through two miscarriages and four babies, and was now trying to help me with my internal organs, and all I could do was laugh. He turned to one of the nurses and said, "Why is she laughing? What's so funny?"

The nurse, who inserted the drug filled suppository, whispered, "I think it's the medication. The suppository had belladonna in it, remember?" If she was trying to say that on the sly, she failed because I totally heard her. At first I was laughing for no reason at all. None. It just started happening. There was no thought in my head as to why I was laughing. And then, as soon as I realized that, I laughed harder. I found that staring at the ceiling was hilarious. The fingernail on my index finger was straight up gut-busting. My laughing during a sensitive procedure was funny. And then, the exchange between my doctor and nurse was even more hilarious. Everyone was so entertaining and cute, and I just laughed and laughed. Belladonna. Bella. Donna. Bellllll-laaaa-donnnnn-uh. DonnaBella.  The drugs gave me the giggles, which at the time translated in my brain as "I'm on drugs! HAHAHAHAHAHAHAHAHAHAHAHAHA!"

Taking drugs for real isn't funny. Even as I write that I think it's funny I was high once, I have my mom/teacher face scowl between my eye brows that says, "No. No, drugs are not funny. Don't do drugs, kids."

My doctor asked me to settle down so he could finish. He was totally nice about it. I inhaled, exhaled, inhaled and exhaled. I tried to think of dead kittens as a nice morbid thought to stop the laughter. I had to concentrate so hard on not finding things funny.

I barely managed. I like to think that it was my awesome powers of mind over matter, but I think maybe the drugs were chemically changing in my body and the effects were shifting from funny to NOT FUNNY. Doc finished the first part of the procedure and began the second part, which was, no joke, kind of painful. It was then that all humor left me and I had to concentrate on not passing out. My poor doctor. He went from trying to coax me down from a high to asking me to concentrate on his voice so I wouldn't faint. Eight minutes later the procedure was finished. They unhooked me from all the machines, I got dressed, called my mom to come and get me, and then more fun began.

You see, after the highs of the giggling episode, I hit rock bottom. As I was leaving the building, an overwhelming urge to vomit took over my body and the thought of me throwing up in front of everyone in the waiting room terrified me.

I had my tonsils and adenoids out when I was in second grade and while being wheeled from my room down the hall so I could go home, I pulled an exorcist like move and puked blood all over myself and the floor in front of this family who was at the nurse's station. I remember a little boy staring at me in horror. That memory still haunts me. I was determined not to pull another move like that in front of all these pregnant ladies in the OB/GYN waiting room. A nurse brought me one of those stupid little trays to puke in. I've always thought those trays, with their perfect little curve, were made for banana sundaes and not for puking in.

We made it out of the building and to my mom's house where the kids were. For the next 6 hours, I was in bed, shaking, sweating, and vomiting. At 10pm, just like magic, it all went away, and I was completely back to normal. No more shaking and no more vomiting. No spontaneous fits of laughter.

It appears as though I am highly sensitive to medications. I had always suspected this, but it was confirmed when a few years later I went to the eye doctor and got my eyes dilated. His assistant put the drops in, and when I walked into his exam room he said, "Woah! Your pupils are blown! Do you find yourself particularly sensitive to medications?"

Why yes, yes I do.


No comments:

Post a Comment